Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 13, NWS Lubbock, TX

March 4, 200816 counties in Texas

NWS Lubbock, TX issued this red flag warning at Mar 4, 2008, 12:05 PM CST for 16 counties in Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 4, 2008, 12:05 PM CST (18:05 UTC)
Expired
Mar 4, 2008, 6:00 PM CST
In force
6 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 31 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2812 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KLUB 041805
RFWLUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1205 PM CST TUE MAR 4 2008

TXZ021>024-027>030-033>036-039>042-050000-
/O.NEW.KLUB.FW.W.0013.080304T1805Z-080305T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-BAILEY-LAMB-HALE-FLOYD-COCHRAN-
HOCKLEY-LUBBOCK-CROSBY-YOAKUM-TERRY-LYNN-GARZA-
1205 PM CST TUE MAR 4 2008

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON FOR
SUSTAINED 20 FOOT LEVEL WINDS OF 20 MPH OR GREATER...RELATIVE
HUMIDITY VALUES OF 15 PERCENT OR LOWER...AND A HIGH FIRE DANGER...
FOR PORTIONS OF THE SOUTH PLAINS AND EXTREME SOUTHERN PANHANDLE ON
THE CAPROCK ESCARPMENT...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

SUSTAINED SOUTHWEST TO WESTERLY WINDS IN THE 20 TO 25 MPH RANGE
ARE COMBINING WITH RELATIVE HUMIDITIES BETWEEN 10 AND 15 PERCENT
TO RESULT IN WEATHER CONDITIONS CONDUCIVE FOR RAPID FIRE SPREAD. A
DANGER FOR WIND-DRIVEN WILDFIRES WILL EXIST THROUGH THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE OCCURRING. AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES
THAT MAY GENERATE SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE
POTENTIAL TO RAPIDLY GROW INTO DANGEROUS...WIND- DRIVEN WILDFIRES.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Mar 4, 3:21 AM CST, 8 hours 44 minutes earlier.

Area forecast discussion, Mar 4, 3:21 AM CST, 8 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
321 AM CST TUE MAR 4 2008

.SHORT TERM...
MAIN FCST CONCERN FOR TODAY WILL BE THE POTENTIAL FOR CRITICAL FIRE
WX CONDITIONS TO DEVELOP ACROSS WESTERN AND SOUTHERN PORTIONS OF THE
FA THIS AFTERNOON.

EARLY THIS MORNING...LIGHT WESTERLY WINDS HAVE RETURNED ACROSS THE
AREA AS LEE TROUGHING BEGINS TO INTENSIFY ACROSS EASTERN COLO/ NE NM.
IT IS VERY COLD ACROSS PARTS OF THE NW COUNTIES...WITH TEMPS ONLY IN
THE MIDDLE TEENS ACCORDING TO WEST TEXAS MESONET OBSERVATIONS. WITH
TEMPS THIS COLD THERE COULD BE A BRIEF PERIOD OF LIGHT FOG IN THIS
AREA. OTHERWISE...WE WILL LOOK FOR MOSTLY SUNNY SKIES TODAY WITH
SOME SCT CIRRUS BRUSHING THE NRN ZONES THIS AFTN AHEAD OF AN UPPER
TROUGH MOVING ACROSS THE CENTRAL PLAINS. AFTER THE COLD
MORNING...TEMPS SHOULD RISE INTO THE MID TO UPPER 60S FOR MOST
LOCATIONS. ANY REMAINING SNOWPACK SHOULD MELT QUICKLY...BUT HAVE
CONTINUED SLIGHTLY LOWER HIGH TEMPS ACROSS THE NW ZONES DUE TO THE
MOISTURE.

TONIGHT...SFC TROUGH WILL MOVE SE AHEAD OF THE NEXT COLD FRONT
HEADING TOWARD THE AREA. THIS SHOULD RESULT IN BREEZY CONDITIONS
CONTINUING WITH A GRADUAL WIND SHIFT TO THE WEST AND NORTHWEST. COLD
FRONT WILL PROGRESS SOUTH THROUGH THE FA APPROX 2 AM TO 6 AM FRAME
WITH LITTLE INITIAL IMPACT OTHER THAN THE NORTHERLY WIND SHIFT.

.LONG TERM...
TEMPERATURES WEDNESDAY WILL AGAIN TAKE A TURN DOWNWARD IN WAKE OF
THE EARLY MORNING COLD FRONT. BREEZY NORTH WINDS WILL MAKE FOR A
RATHER COOL DAY WITH HIGHS GENERALLY IN THE 50S. THE NEXT
SHORTWAVE DISTURBANCE WILL APPROACH WEST TEXAS FROM THE CENTRAL
ROCKIES WEDNESDAY NIGHT. AS THIS OCCURS...WEAK UPSLOPE FLOW WILL
RETURN AS WINDS VEER AROUND TO THE EAST DURG THE NIGHT. GIVEN
THIS SCENARIO...LOW ORDER POPS FOR LIGHT RAIN AND/OR SNOW WILL BE
RETAINED LATE WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING. ANY
AMOUNTS ARE EXPECTED TO BE VERY LIGHT WITH SCANT MOISTURE LEVELS
IN PLACE. THURSDAY WILL AGAIN BE ON THE COOL SIDE DUE TO QUITE A
BIT OF CLOUD COVER THROUGH MOST OF THE DAY.

FOR THE END OF WEEK...WILL SEE A STRONG UPPER LEVEL TROUGH
TRANSLATE THROUGH THE MISSISSIPPI RIVER VALLEY FRIDAY THEN OFF THE
EAST COAST BY SUNDAY. AS THIS OCCURS...THE UPPER RIDGE OVER THE
WESTERN CONUS WILL GRADUALLY BUILD EASTWARD...BUT FLATTEN
SOMEWHAT THROUGH THE WEEKEND. A WEAK FRONT WILL LIKELY PUSH
THROUGH THE CWFA ON FRIDAY...BUT THE BULK OF COOLER AIR WELL
REMAIN WELL NORTHEAST. TEMPERATURES WILL BE NOTICEABLY WARMER FOR
THE WEEKEND INTO EARLY NEXT WEEK WITH RETURN OF LEE TROUGH AND
BREEZY SOUTHWEST WINDS.

&&

.FIRE WEATHER...
COMPLICATED FIRE WX FORECAST TODAY. ON ONE HAND...A WARM AND DRY
AIRMASS ALONG WITH A DEEPENING SFC TROUGH WILL RESULT IN LOW
RELATIVE HUMIDITIES AND GUSTY SOUTHWEST WINDS THIS AFTERNOON. ON THE
OTHER HAND...MANY LOCATIONS RECEIVED ABOUT ONE TO THREE INCHES OF
SNOW YESTERDAY...AND ALTHOUGH SOIL MOISTURE WILL BE QUICK TO DRY
WITH THE DRY WIND...THERE SHOULD BE A PERIOD OF HIGHER DEWPOINTS
ONCE MIXING COMMENCES. MODELS INDICATE THIS EFFECT TO BE MOST
PRONOUNCED ACROSS OUR NZ ZONES...ABOUT WHERE THE STRONGEST WIND
SPEEDS SHOULD BE. RH VALUES WILL DROP VERY LOW /10-15 PERCENT RANGE/
INITIALLY ACROSS THE SW COUNTIES AND THEN SPREADING ACROSS THE
SOUTHERN AND CENTRAL ZONES THIS AFTN. IN THIS AREA THOUGH...WIND
SPEEDS APPEAR TO BE SLIGHTLY LESS THAN RED FLAG CRITERIA.
THUS...WHILE LOW-END RED FLAG CONDITIONS ARE LIKELY TO BE APPROACHED
OR MET FOR SHORT PERIODS ACROSS WESTERN AND SOUTHERN PORTIONS OF THE
FA...THINKING IS THAT YESTERDAY/S SNOWFALL MAY MITIGATE THE FIRE
THREAT TO A DEGREE. WILL ISSUE A SPS TO HIGHLIGHT OUR FIRE WX
CONCERNS.

THANKS SURROUNDING OFFICES AND SPC FOR COORDINATION THIS MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        59  24  48  25  47 /   0   0  10  20  20
TULIA         64  27  51  26  46 /   0   0  10  20  20
PLAINVIEW     66  28  53  27  47 /   0   0  10  20  20
LEVELLAND     65  29  55  28  48 /   0   0  10  20  20
LUBBOCK       67  32  56  29  49 /   0   0  10  20  20
DENVER CITY   68  29  57  29  51 /   0   0  10  20  20
BROWNFIELD    67  32  57  29  50 /   0   0  10  20  20
CHILDRESS     66  36  57  30  47 /   0   0  10  20  10
SPUR          68  34  57  30  49 /   0   0  10  20  20
ASPERMONT     68  34  61  31  51 /   0   0  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/21
Hazardous weather outlook, Mar 4, 5:26 AM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
526 AM CST TUE MAR 4 2008

TXZ021>044-051130-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
526 AM CST TUE MAR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER

WARM TEMPERATURES...DRY AIR AND GUSTY SOUTHWEST WINDS WILL RESULT IN
AN ELEVATED FIRE DANGER FOR THE WESTERN AND SOUTHERN SOUTH PLAINS
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 4, 8:26 AM CST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
826 AM CST TUE MAR 4 2008

TXZ021-022-027-028-033>037-039>043-042200-
PARMER-CASTRO-BAILEY-LAMB-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-
YOAKUM-TERRY-LYNN-GARZA-KENT-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
MULESHOE...LITTLEFIELD...OLTON...MORTON...LEVELLAND...LUBBOCK...
SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS...SPUR...
PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...ODONNELL...POST...
JAYTON
826 AM CST TUE MAR 4 2008

...ELEVATED FIRE DANGER TODAY...

BREEZY SOUTHWESTERLY WINDS AND VERY DRY AIR WILL COMBINE TO RESULT
IN AT LEAST A MODERATE FIRE DANGER TODAY. ALTHOUGH FIRE WEATHER
CONDITIONS WILL BRIEFLY BECOME CRITICAL FOR PORTIONS OF THE
WESTERN AND CENTRAL SOUTH PLAINS...THE SNOWFALL THAT OCCURRED OVER
PARTS OF THE AREA YESTERDAY WILL PROVIDE AT LEAST A MINOR AND
SHORT LIVED MOISTENING EFFECT. THIS PRECLUDES A HIGH FIRE DANGER
AND THE NEED FOR RED FLAG WARNINGS.
Special weather statement, Mar 4, 11:22 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
1122 AM CST TUE MAR 4 2008

TXZ021-022-027-028-033>037-039>043-050115-
PARMER-CASTRO-BAILEY-LAMB-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-
YOAKUM-TERRY-LYNN-GARZA-KENT-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
MULESHOE...LITTLEFIELD...OLTON...MORTON...LEVELLAND...LUBBOCK...
SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS...SPUR...
PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...ODONNELL...POST...
JAYTON
1122 AM CST TUE MAR 4 2008

...ELEVATED FIRE DANGER TODAY...

BREEZY SOUTHWESTERLY WINDS SUSTAINED AT SPEEDS BETWEEN 20 AND 30 MPH...
AND VERY DRY AIR WITH RELATIVE HUMIDITY VALUES AS LOW AS 10 PERCENT...
WILL COMBINE TO RESULT IN AT LEAST A MODERATE FIRE DANGER TODAY.
ALTHOUGH FIRE WEATHER CONDITIONS MAY BECOME CRITICAL FOR PORTIONS
OF THE WESTERN AND CENTRAL SOUTH PLAINS...THE SNOWFALL THAT
OCCURRED OVER PARTS OF THE AREA YESTERDAY WILL PROVIDE AT LEAST A
MINOR AND SHORT LIVED MOISTENING EFFECT. THIS PRECLUDES A HIGH
FIRE DANGER AND THE NEED FOR RED FLAG WARNINGS.

HOWEVER...IT IS URGED THAT AREA RESIDENTS OBSERVE BURN BANS...AND
AVOID ACTIVITIES THAT MAY RESULT IN OPEN FLAMES AND SPARKS.

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.